Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS San Diego, CA

September 6, 2006Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 6, 2006, 2:50 PM PDT for Riverside County, California. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2006, 2:50 PM PDT (21:50 UTC)
Expired
Sep 6, 2006, 3:45 PM PDT
In force
55 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 63 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 3:05 PM PDTTSTM WND DMGHemet, CAWIND DAMAGE TO TREES AND BUILDINGS. POSSIBLE DOWN POWER LINES NEAR HWY 74.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 062150
SVRSGX
CAC065-062245-
/O.NEW.KSGX.SV.W.0016.060906T2150Z-060906T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF HEMET

* UNTIL 345 PM PDT

* AT 246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EAST HEMET...OR ABOUT NEAR HEMET...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAGE BY 345 PM PDT

LAT...LON 3376 11676 3394 11691 3395 11718 3376 11721
      3361 11717 3351 11692 3357 11679

$$

SCV
3 follow-up statements
000 
WWUS56 KSGX 062207
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
306 PM PDT WED SEP 6 2006

CAC065-062245-
/O.CON.KSGX.SV.W.0016.000000T0000Z-060906T2245Z/
RIVERSIDE CA-
306 PM PDT WED SEP 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR WESTERN RIVERSIDE COUNTY...

AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HEMET...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES EAST OF WINCHESTER BY 310 PM PDT
  6 MILES NORTH OF SAGE BY 345 PM PDT

LAT...LON 3376 11676 3394 11691 3395 11718 3376 11721
      3361 11717 3351 11692 3357 11679

$$

SCV
000 
WWUS56 KSGX 062223
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT WED SEP 6 2006

CAC065-062245-
/O.CON.KSGX.SV.W.0016.000000T0000Z-060906T2245Z/
RIVERSIDE CA-
320 PM PDT WED SEP 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR WESTERN RIVERSIDE COUNTY...

AT 315 PM PDT...TRAINED WEATHER SPOTTERS REPORTED WIND DAMAGE TO 
SMALL SHEDS AND BUILDINGS IN HEMET. IN ADDITION TO DAMAGING WINDS IN 
EXCESS OF 60 MPH...NICKEL SIZE HAIL CAN BE EXPECTED. THIS STORM WAS 
LOCATED NEAR HEMET...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF SAGE BY 345 PM PDT

LAT...LON 3376 11676 3394 11691 3395 11718 3376 11721
      3361 11717 3351 11692 3357 11679

$$

SCV
000 
WWUS56 KSGX 062244
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
342 PM PDT WED SEP 6 2006

CAC065-062252-
/O.EXP.KSGX.SV.W.0016.000000T0000Z-060906T2245Z/
RIVERSIDE CA-
342 PM PDT WED SEP 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RIVERSIDE COUNTY
EXPIRES AT 345 PM PDT...

 THE HUNDERSTORMS OVER THE HEMET AND WINCHESTER AREA IS NO LONGER 
SEVERE...HOWEVER THIS STORM REMAINS CAPABLE OF PRODUCING WIND GUSTS 
TO 50 MPH...BLOWING DUST...HEAVY RAIN...AND SMALL HAIL.

LAT...LON 3376 11676 3394 11691 3395 11718 3376 11721
      3361 11717 3351 11692 3357 11679

$$

SCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:30 PM PDT, 20 minutes earlier.

Area forecast discussion, Sep 6, 2:30 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT WED SEP 6 2006

.SYNOPSIS...WEAKENING HIGH PRESSURE WILL BRING COOLER WEATHER AND AN
INCREASE IN COASTAL CLOUDS DURING THE NIGHTS AND MORNINGS THROUGH
THE WEEKEND. A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
IN THE MOUNTAINS WILL CONTINUE THROUGH THURSDAY...BUT DRY WEATHER
INTO NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS AFTERNOON...THE MARINE LAYER STRATUS AND FOG REMAIN WELL
OFFSHORE BUT WITH PRESSURE GRADIENTS CONTINUING TO TREND
ONSHORE...WILL LIKELY BEGIN MOVING INTO THE COASTAL AREAS BY LATE
TONIGHT. CUMULUS WITH ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE
MOUNTAINS AND IS PRODUCING LOCALLY HEAVY RAIN. THEY SHOULD DISSIPATE
SOON AFTER SUNSET.

CUMULUS MAY CONTINUE TO DEVELOP IN THE MTNS THU AND FRI
AFTERNOONS...BUT CONVECTION IS LESS LIKELY THEN AS DRIER WESTERLY
FLOW ALOFT MOVES SOUTH OVER THE AREA. MEANWHILE TEMPERATURES WILL
DECREASE AS THE MARINE LAYER BEGINS TO ASSERT ITSELF AND BRING A
RETURN MORE SEASONAL WEATHER WITH THE POTENTIAL FOR LOCALLY DENSE
FOG IN THE COASTAL AREAS THU MORNING. NOT SO MUCH COOLING IN THE
DESERT AND MTNS...BUT THE COAST AND VALLEYS WILL COOL DOWN 5-10
DEGREES. ALL THIS DUE TO THE WEAKENING HIGH PRESSURE RIDGE ALOFT AND
A WEAK TROUGH MOVING OVER THE WEST COAST...A PATTERN THAT WILL
LIKELY CONTINUE INTO THE WEEKEND.

THE LATEST RUNS SHOW ONLY A SIGNIFICANT REBUILDING OF THE HIGH
PRESSURE RIDGE EARLY NEXT WEEK...BUT THE LOCATION DOES NOT FAVOR
MOIST SUB TROPICAL FLOW INTO SOCAL. THERE HAS BEEN SOME RUN TO RUN
INCONSISTENCY WHICH HAS REDUCED CONFIDENCE IN THE MOISTURE FORECAST
FOR NEXT WEEK. THE FORECAST FOR NOW SHOWS A SLIGHT WARMING TREND.

&&

.AVIATION...
A VERY SHALLOW MARINE LAYER CONTINUES OVER THE AREA THIS AFTERNOON
WITH VFR CONDITIONS AT ALL AIRPORTS. EXPECT THE MARINE LAYER TO
BEGIN TO RECOVER THIS EVENING AND TONIGHT AS A WEAK EDDY DEVELOPS
OVER THE COASTAL AIRPORTS. THIS COULD BRING AREAS OF STRATUS/FOG
BACK TO THE COAST THIS EVENING WHICH COULD IMPACT THE COASTAL
AIRPORTS AT TIMES OVERNIGHT WITH LIFR CONDITIONS. STRATUS/FOG SHOULD
BE GONE WITHIN AN HOUR OR TWO AFTER SUNRISE ON THURSDAY.

ABOVE THE MARINE LAYER...THE AIR MASS REMAINS UNSTABLE WITH SOME
MOISTURE SO EXPECT SOME CONVECTION OVER THE MOUNTAINS THIS AFTERNOON
WITH ISOLATED THUNDERSTORMS. THUNDERSTORM BASES SHOULD BE AROUND
8000 FEET MSL WITH TOPS ABOVE FL400 AT TIMES. THUNDERSTORMS SHOULD
DISSIPATE BY SUNSET. EXPECT SOME AFTERNOON CUMULUS OVER THE
MOUNTAINS THURSDAY AFTERNOON BUT THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...POSSIBLE FLASH FLOODING THIS
AFTERNOON...SEE LAXHWOSGX.

&&

PUBLIC...PG
AVIATION...HORTON
Hazardous weather outlook, Sep 6, 4:00 AM PDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED SEP 6 2006

CAZ055-056-058-070200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS LOW TO MODERATE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE CAUSING A SLIGHT CHANCE OF FLASH FLOODING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY...SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:06 PM PDTFlash Flood WarningSGXRiverside, San Bernardino54 min
Sep 6, 2:55 PM PDTFlash Flood WarningSGXRiverside65 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.